This symptom really developed in earnest after my Nov 2010 flare, and became excruciating after my Dec 2012 flare. Increasing T3 or Iodine made this worse. I don’t know how to describe it other than “pressure”. It feels like my head could explode, and I especially feel this in my ears. It’s as if my ear drums are going to blow out with this too. Here is where the feeling of “no gates on my receptors” really hit home – I could start feeling what I call “hyperhead” symptoms within minutes of taking iodine, and within an hour of taking T3. Surges of hormones during flares felt like they were slamming into my brain cells, sometimes with the force of knocking me over or creating a black out. These CNS symptoms in particular really prevented me from taking megadoses of Iodine as some of the alternative or holistic practitioners suggest. I tried all the recommended protocols to no avail. When I took iodine or T3, I was really limited by these CNS symptoms. I had to take just the right amount, at the right times, to “flood” my brain cells without overwhelming them, in order to get the benefits.
I don’t know if this is what’s really happening or not, but I started wondering if this was ultimately a fluid homeostasis type thing going on in my head and ears. The pressure felt like fluid was building up, including pushing out my eardrums, on the “hyper” side. On the other hand, it felt like fluid was “exiting” somewhere during the “hypo” phase. And when I would turn my head quickly and feel the disorientation, it was like a wave of fluid was following the motion of my head, and taking a second to settle down. Think of a “bobblehead” type of motion going on. I started wondering if TH, but iodine in particular, is participating in some kinds of fluid homeostasis within the body, head, and ears. Many people with TH disorders will experience some amount of fluid retention going on that they can visibly see, around ankles or joints, or as puffy fluid under the eyes. Many will also experience some kind of encephalopathy symptom of “brain fog” going on, and when my head felt “thick”, I wondered if this, too, was fluid related (maybe a CSF issue). Several thyroid conditions, including genetically induced congenital ones as well as acquired ones, include disorders relating to hearing and inner ear issues as well. I don’t think I suffered from Spontaneous Cerebrospinal Fluid Leak, but the similarities of some of the symptoms do make me think of a fluid homeostasis problem. In my case, I felt like this was due to a receptor problem with cells in the brain, for example, affecting sodium and potassium or other ions affecting fluid flux into and out of cells.
Regardless of what the causal mechanism is of this feeling of increased intracranial pressure as a result of taking the FQ’s, an interesting, and rather horrific example of “intracranial pressure” manifesting itself visually as physical evidence, is a case of “bulging fontanelle, papilloedema, widening of skull sutures, and vomiting in a 6-month-old boy after nalidixic acid (the original precursor to the quinolone pharmacore) therapy is described. The symptoms occurred on two different occasions when he was treated with the drug for a urinary tract infection, and subsided rapidly when the medication was discontinued. The suspicion of a connexion between the nalidixic acid and the increased intracranial pressure was confirmed when, on a third occasion, the same symptoms could be provoked after administration of the drug under carefully controlled conditions . . . Furthermore, the manufacturer have informed us that in their files they have four recent reports on intracranial hypertension during nalidixic acid therapy in children. However, in none of these cases was a connexion with the medication proved and none of them has been published. The real incidence of intracranial hypertension after nalidixic acid is not yet known. It is recommended that the possibility of this side-effect be kept in mind during treatment with the drug.”
This was in 1967, here: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1841777/pdf/brmedj02140-0056.pdf
It’s 48 years later, and not much has changed. I’m sure all the adults (and children with closed fontanelles) who have ended up in the ER since then with this complaint of severe “pressure headaches” as a result of taking an FQ are quite easily dismissed and ignored. Those screaming in agony will be labeled psych patients or “drama queens”. For these poor infants, no words were needed: I guess it’s harder to ignore the real physical evidence of bulging fontanelles, papilloedema, and widening skull sutures in front of you. On the other hand, at least there was some natural pressure relief available for them as a result of the suture flexibility — not an option for the rest of us.
Update September 2017: Pseudotumor Cerebri – Say What? “Like the connections between the progestin based birth control and pseudotumor cerebri, an association with fluoroquinolone antibiotics was hypothesized decades ago. The first case reports appeared in the literature in the late 1960s and continued with each new iteration of fluoroquinolone antibiotic. Only recently, with the increased recognition of fluoroquinolone side effects, has this connection come to the forefront. A new adverse events study shows the fluoroquinolone antibiotics (Cipro, Levaquin and the like), shows a direct link . . . They found the relative risk of pseudotumor cerebri 5.6 times higher in recent fluoroquinolone antibiotics compared to non users. The researchers calculated the fluoroquinolones might account for as many as 2000 of the estimated 6000 cases annually. Sit with that one for a moment. Fully a third of the cases corresponded to recent fluoroquinolone use.”